Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Net letter
2008:74:1;81-81
doi: 10.4103/0378-6323.38436
PMID: 18193506

Fixed drug eruption due to cross reaction between two azoles used for different indications

Arika Bansal1 , Rashmi Kumari2 , M Ramam1
1 Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi, India
2 Department of Obstetrics and Gynecology, Patna Medical College, Patna, India

Correspondence Address:
M Ramam
Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi - 110 029
India
How to cite this article:
Bansal A, Kumari R, Ramam M. Fixed drug eruption due to cross reaction between two azoles used for different indications. Indian J Dermatol Venereol Leprol 2008;74:81
Copyright: (C)2008 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

It is well known that an eruption caused by one drug can be reactivated by another chemically related drug. Usually, these chemically related drugs belong to a single class of therapeutic agents, e.g., antibiotics or anticonvulsants. Such patients are usually advised to avoid the causative drug and chemically similar drugs used for the same indication. However, it is unusual for cross reactions to chemically related drugs to occur across therapeutic categories.

A 27-year-old gynecologist noticed six itchy, oval-to-irregular, erythematous, edematous, hyperpigmented plaques and macules on the face, forearms, fingers, neck and thigh that developed within 1 h of intake of a tablet of fluconazole 150 mg. The macules varied in size from 0.5 to 2 cm. A plaque on the left preauricular region showed blistering. She was treated with clobetasol propionate 0.05% twice daily; and hydroxyzine, 25 mg orally twice daily, with which the lesions subsided leaving behind post-inflammatory hyperpigmentation.

She had had two previous episodes of a similar eruption at the same sites. The first, 4 years ago, following intake of a combination of ciprofloxacin and tinidazole taken for the treatment of diarrhea; and the second, 2 years ago, after taking tablet fluconazole, 150 mg. The second episode was less severe than the first. She had taken ciprofloxacin in the past without any complaint or cutaneous eruption. She had also developed cutaneous wheals and facial swelling after intake of tablet paracetamol and nimesulide, four times in the past. She had episodes of recurrent wheezing after cold and dust exposure, which was relieved with inhaled bronchodilators. There was no family history of atopy.

As cross reactions between chemically related drugs are well known, patients who develop a drug reaction are advised to avoid the causative drug and other drugs prescribed for the same indication, e. g. sulfonamides, cephalosporins and penicillins and the aromatic anticonvulsants, among others. This advice is usually phrased thus: ′When taking antibiotics (or anticonvulsants or painkillers), avoid this drug and related drugs.′ Our patient′s case represented an uncommon situation, where the cross-reacting drugs were administered for quite different indications- vaginal candidiasis and intestinal amebiasis. Such cross reaction among agents of different therapeutic classes has also been described among the sulfonamide group of drugs. [1]

The azoles include compounds that are used as antibacterial and antiprotozoal agents: metronidazole, tinidazole, secnidazole, benznidazole; as antifungal agents: imidazoles (ketoconazole, miconazole, clotrimazole) and triazoles (fluconazole, itraconazole, voriconazole) and as anthelminthic agents: albendazole, mebendazole and thiabendazole.

Drug reactions due to azoles, including fixed drug eruptions to fluconazole. [2],[3],[4],[5],[6],[7],[8],[9],[10] and tinidazole, [11],[12] have been described; however, cross reaction between azole drugs used for different indications does not appear to have been reported. Patients sensitive to one azole drug should be advised to avoid all other azole drugs, irrespective of the indication.

References
1.
Tornero P, De Barrio M, Baeza ML, Herrero T. Cross-reactivity among p-amino group compounds in sulfonamide fixed drug eruption: Diagnostic value of patch testing. Contact Dermatitis 2004;51:57-62.
[Google Scholar]
2.
Morgan JM, Carmichael AJ. Fixed drug eruption with fluconazole. BMJ 1994;308:454.
[Google Scholar]
3.
Heikkila H, Timonen K, Stubb S. Fixed drug eruption due to fluconazole. J Am Acad Dermatol 2000;42:883-4.
[Google Scholar]
4.
Ghislain PD, Ghislain E. Fixed drug eruption due to fluconazole: A third case. J Am Acad Dermatol 2002;46:467.
[Google Scholar]
5.
Khandpur S, Reddy BS. Fixed drug eruptions to two chemically unrelated antifungal agents. Indian J Dermatol 2000;45:174-6.
[Google Scholar]
6.
Coondoo A, Banerjee R. Fluconazole induced fixed drug eruption. Indian J Dermatol 2003;48:61.
[Google Scholar]
7.
Goel A, Jain C. Fluconazole induced fixed drug eruption: a rare offender. J Dermatol 2004;31:345-6.
[Google Scholar]
8.
Lane JE, Buckthal J, Davis LS. Fixed drug eruption due to fluconazole. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 2003;95:129-30.
[Google Scholar]
9.
Shukla P, Prabhudesai R. Fixed drug eruption to fluconazole. Indian J Dermatol 2005;50:236-7.
[Google Scholar]
10.
Mahendra A, Gupta S, Gupta S, Sood S, Kumar P. Oral fixed drug eruption due to fluconazole. Indian J Dermatol Venereol Leprol 2006;72:391.
[Google Scholar]
11.
Jafferany M, Haroon TS. Tinidazole-induced fixed drug eruption. J Pak Med Assoc 1987;37:136-7.
[Google Scholar]
12.
Jafferany M, Haroon TS. Tinidazole-induced fixed drug eruption. Int J Dermatol 1988;27:279.
[Google Scholar]

Fulltext Views
340

PDF downloads
86
Show Sections